Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Salt Lake City, UT

July 14, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2018, 8:01 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 8:01 PM MDT (02:01 UTC)
Expired
Jul 14, 2018, 11:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 99 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS55 KSLC 150201
FFWSLC
UTC025-150530-
/O.NEW.KSLC.FF.W.0022.180715T0201Z-180715T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
801 PM MDT SAT JUL 14 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 1130 PM MDT
    
* At 759 PM MDT, trained weather spotters reported flash flooding on 
  the Paria River near the Paria Townsite.  This flash flood will 
  continue down the Paria River and impact the area near US-89 
  between 930 and 1000 PM. 

* Flash flooding will impact the Paria River from the Paria Townsite 
  to the Utah/Arizona border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3723 11191 3700 11181 3700 11188 3722 11196

$$

CRK
2 follow-up statements
209 
WGUS75 KSLC 150408
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1008 PM MDT SAT JUL 14 2018

UTC025-150530-
/O.CON.KSLC.FF.W.0022.000000T0000Z-180715T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1008 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 1007 PM MDT, trained weather spotters reported flash flooding 
near the Paria Townsite earlier in the evening.

Flash flooding is expected to reach US-89 shortly and continue to 
move down the Paria River toward the Utah/Arizona border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3723 11191 3700 11181 3700 11188 3722 11196

$$

CRK
638 
WGUS75 KSLC 150532
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1132 PM MDT SAT JUL 14 2018

UTC025-150540-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-180715T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1132 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY HAS
EXPIRED...

Heavy rain has ended over the Paria River, and the flash flooding 
that was observed in that drainage earlier today has begun to 
recede, so the flash flood warning will be allowed to expire at 1130 
pm as scheduled. However, water levels and flows will likely remain 
elevated tonight before continuing to decrease through the early 
morning hours. 

LAT...LON 3723 11191 3700 11181 3700 11188 3722 11196

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:36 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 4:36 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
436 PM MDT Sat Jul 14 2018

.SYNOPSIS...A drier airmass from the northwest will spread into
much of the area beginning Sunday. A progressive short wave will
graze far northern Utah Monday night into Tuesday. High pressure
will transition over then upstream through mid/late week area
allowing a relatively dry northwesterly flow aloft to remain in
place.

&&

.SHORT TERM (Through 12z Tuesday)...Deep moisture remains
entrenched across much of central and southern Utah this
afternoon, as the closed circulation of the upper high along the
UT/CO border continues to advect plentiful monsoonal moisture
north into the area. Instability retained from the overnight hours
didn't need much spark late morning/mid day, with just a slight
thinning of cloud cover and solar input to drive deep terrain
driven convection. Prolific boundary layer moisture into the low
elevations then allowed outflow propagation into the lower
elevations which is ongoing as this is being typed. One example of
this occurred in Kanab with reports of up to 1.97 inches of
rainfall in 45min time. Intensities and amounts that drove
extensive flash flooding wake over the last few hours.

Ongoing convection in the south is expected to continue well into
the evening prior to things turning over for the overnight hours.
Areas of greatest threat for heavy rain exist from Dixie east
across the Grand Staircase into the Lake Powell region as cells
continue to trend outflow dominated and potentially down drainage.

Much cooler, cloudier, with scattered light showers in the north
today, this driven by a subtle short wave that is now moving
into southwestern Wyoming. This wave passed through a much more
stable environment with drier boundary layer conditions severely
hampering convective initiation, and thus mainly the rain showers
as a result. Shower potential is rapidly diminishing across the
north with wave passage, while a drier west to northwesterly flow
in wake will continue to make a push south across all but extreme
southern/southeastern Utah over the next 24 hours. This drying
is expected to limit the potential additional deep convection to
only the far southern areas come tomorrow afternoon, but areal
coverage and significance is expected to be on downtick versus
today.

High pressure will begin to retrograde across southern Utah early
next allowing further drying/stabilization Monday, though guidance
continues to translate a low amplitude northern branch short wave
across southern Idaho late Monday into the nighttime hours. This
will likely drive another round of showers and/or isolated storms
late day into the overnight hours, isolated to widely scattered in
nature.

.LONG TERM (After 12Z Tuesday)...Ridging will begin to build again
following the weak (glancing) northern shortwave passage on Tuesday.
Through about Thursday the ridge is forecast to be centered over or
just west of the area ushering in drier northwesterly flow over much
of the state. Enough residual moisture lingers in the south that
some afternoon convection is possible in the southern mountains but
on the whole convective coverage should be (relatively) low. Triple
digits highs will be possible in northern valleys by Wednesday in
the warm/dry airmass under the ridge.

The mean thermal ridge shifts south and east by Thursday which will
result in the flow acquiring a more southerly component. This should
allow for improved moisture advection and consequently greater
convective coverage Thursday/Friday as moisture progresses
northward. Guidance begins to depict the ridge moving further
southward (which would promote some drying over the area) and then
retrograding at the start of next weekend, but confidence was not
high enough at this time to cut PoPs significantly.

&&

.AVIATION...The mid level cloud deck currently over the KSLC
terminal will gradual thin through this evening as showers move
east of the area. Northwesterly winds currently in place will
remain through 03-04z before switching to the southeast for the
overnight hours. VFR conditions will be maintained.

&&

.FIRE WEATHER...A wave tracking across northern Utah has
maintained prolific cloud cover, scattered showers, and cooler
temperatures today. Deep moisture and more intense showers and
storms continue across portions of central and southern Utah with
localized heavy rains associated with the strongest storms.
Passage of the aforementioned wave will allow a drier
northwesterly flow to work into the area for Sunday. Still
expecting isolated to widely scattered showers and storms to pop
over the far southern mountains and portions of southeastern Utah
Sunday afternoon, but coverage and intensity is expected to be on
the decline. High pressure will center over southern Utah early
next week maintaining drier conditions, but a wave passing north
in Idaho will likely kick off isolated to widely scattered showers
and storms Monday night into Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Merrill/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 6:43 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
643 AM MDT Sat Jul 14 2018

UTZ001>016-019>021-517-518-WYZ021-151200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
643 AM MDT Sat Jul 14 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across the outlook area
through this evening. A threat of locally heavy rainfall and
isolated flash flooding exists across central and southern Utah.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High pressure will bring a drying trend across the area Sunday
into Monday. This high will strengthen by midweek bringing hot
temperatures to the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 14, 3:02 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
302 PM MDT SAT JUL 14 2018

UTZ016-019-518-142130-
Southwest Utah UT-Southern Utah Mountains UT-
Utah's Dixie and Zion National Park UT-
302 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND
SOUTHERN IRON COUNTIES UNTIL 330 PM MDT...

At 300 PM MDT, National Weather Service Doppler radar indicated an
area of thunderstorms over northern Washington county between
Goldstrike and Pine Valley...moving southeast at 10 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
New Harmony, Enterprise, Pinto, Pine Valley, Veyo and Goldstrike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3733 11399 3758 11390 3753 11325 3724 11338
TIME...MOT...LOC 2100Z 301DEG 7KT 3737 11374

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 2:10 PM MDTFlash Flood WarningSLCKane3 hr
Jul 15, 2:25 PM MDTFlash Flood WarningSLCKane4 hr
Jul 15, 4:02 PM MDTFlash Flood WarningSLCWashington38 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.